Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 19, 2020, 5:28 PM EDT for 5 counties in Massachusetts. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2020, 5:28 PM EDT (21:28 UTC)
- Expired
- Aug 19, 2020, 6:06 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bristol County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 48 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080 WUUS51 KBOX 192128 SVRBOX MAC005-017-021-025-027-192215- /O.NEW.KBOX.SV.W.0096.200819T2128Z-200819T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 528 PM EDT Wed Aug 19 2020 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Southwestern Suffolk County in eastern Massachusetts... Central Norfolk County in eastern Massachusetts... Southeastern Worcester County in central Massachusetts... Southeastern Middlesex County in northeastern Massachusetts... Northern Bristol County in southeastern Massachusetts... * Until 615 PM EDT. * At 527 PM EDT, a severe thunderstorm was located over Shrewsbury, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Boston, Worcester, Newton, Framingham, Brookline, Marlborough, Shrewsbury, Natick, Franklin, Needham, Norwood, Milford, Wellesley, Stoughton, Dedham, Walpole, Mansfield, Easton, Canton and Westborough. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4217 7193 4235 7185 4235 7113 4205 7115 TIME...MOT...LOC 2127Z 276DEG 35KT 4225 7172 HAIL...0.75IN WIND...60MPH $$ Loconto
1 follow-up statement
993
WWUS51 KBOX 192206
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
606 PM EDT Wed Aug 19 2020
MAC005-017-021-025-027-192213-
/O.CAN.KBOX.SV.W.0096.000000T0000Z-200819T2215Z/
Suffolk MA-Norfolk MA-Worcester MA-Middlesex MA-Bristol MA-
606 PM EDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUFFOLK...CENTRAL
NORFOLK...SOUTHEASTERN WORCESTER...SOUTHEASTERN MIDDLESEX AND
NORTHERN BRISTOL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4217 7193 4235 7185 4235 7113 4205 7115
TIME...MOT...LOC 2154Z 276DEG 35KT 4221 7125
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:43 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 19, 3:43 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 343 PM EDT Wed Aug 19 2020 .SYNOPSIS... A cold front sweeps across the region late this afternoon/early evening with a few brief spot showers. Dry, less humid and seasonably warm weather returns Thursday. Warmer weather Friday thru the weekend and into the middle of next week. Humidity levels will be on the rise this weekend as well. Next chance for rains is on Sunday or Monday, though many will stay dry. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 340 PM Update... Scattered showers across the region this afternoon along and ahead of an approaching cold front. Dew pts in the 50s ahead of this front has limited 0-3 km CAPE to less than 100 j/kg. Thus cores have struggled reaching the -10C isotherm, limiting any lightning to very isolated at best. Limited moisture and instability will keep coverage widely scattered. Thus not every location gets wet. Back edge of cloud shield remains progressive with sunshine likely reappearing across RI and eastern MA later this afternoon/early evening. Otherwise wind shift from SW to WNW with passage of the front later this afternoon/early evening from west to east. Pleasant thru early evening with temps in the 70s and dew pts in the 50s. Over RI and eastern MA, coolish 65-70 temps due to cloud cover and showers will give way to breaks of sunshine helping to boost temps a few degs before sunset, taking the edge off the cool temps. Overnight...post frontal airmass overspreads the area as 1020 mb high advects into the region from west to east. Dry airmass, light winds and clear skies, followed the coolest MOS guid for lows overnight. 50s for most locations but mid to upper 40s the typically cooler locales/valleys of northern CT and northern MA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... 340 PM Update... Thursday... High pressure builds across the area and results in very pleasant weather with lots of sunshine, seasonably warm temps and light winds. Highs will be in the upper 70s to around 80 with low humidity as dew pts fall into the upper 40s and lower 50s. Impressive for mid/late August. Light pressure gradient will promote afternoon seabreezes. Thursday night... Confluent flow aloft yields high pressure at the surface lingering across SNE. Thus another dry night with good radiational cooling conditions. Therefore derived mins from the cooler MOS guidance. Another comfortable night with lows in the 50s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... 340 PM Update... Highlights... * Mainly dry weather thru Sat night with rising temps and humidity levels. * Warm and humid with better chances for showers or storms Sunday and Monday. Not a washout on either day with most staying dry. * Increasing heat and humidity into middle of next week. Details... Friday through Saturday Night: Per the 12z NWP suite, Southern New England projects to remain stuck between prominent broad northern stream troughing over northern New England, while at the same time remaining NE of a deamplifying closed upper low over the mid-Mississippi and lower-Tennessee Valley. A related mid-level confluent flow regime should continue to govern sensible wx conditions through Sat across Southern New England. Through Sat night, looking at a warming trend to temperatures under partly cloudy to mostly clear skies with increasing dewpoints as sfc high pressure shifts offshore as well; however humidity levels should still be tolerable. Background subsidence given the mid-level confluent flow and the absence of larger-scale lifting sources should prove unfavorable for afternoon thunder chances, despite a limited amount of instability. Thus will carry dry wx through Sat nite. Temps to start to trend above-normal starting Friday, with highs mid- upper 80s Friday, and then upper 80s-low 90s on Saturday given westerly downsloping and as 850 mb temps rise into the upper-teens Celsius range. Lows mainly in the 60s. Sunday Thru Monday: The mid-Mississippi Valley upper-low will deamplify and move across the southern half of Southern New England either later Sunday night or on Monday. Modest instability in conjunction with this passing feature should foster better chances for showers or thunderstorms - best chance south of the Mass Pike. However widespread soaking rains aren't anticipated, and a relatively unimpressive shear/instability parameter space suggests storms may tend toward more garden variety than strong or severe. Highs should be less warm than compared to Saturday given more clouds and prospects for showers/storms. Offsetting that will be that the humidity levels will rise to uncomfortable levels. Highs mainly in the mid to upper 80s with muggy lows in the mid 60s to low 70s. Through Midweek: Mid-level height pattern flattens toward zonal flow across most of CONUS, with a seasonably strong height gradient/active storm track along the U.S./Canada border and adjacent northern tier of states. Very hot and conditionally unstable air should reside south of this general area, opening the door for the potential for several rounds of convective activity along the upper Midwest into the Great Lakes. While generally dry most of the time, given this pattern the confidence in the precipitation chance forecast for Southern New England is quite low with details to hinge greatly on location and strength of "ripples"/shortwave disturbances in the flow aloft. Thus these details to become in better focus once it's clear where any shortwaves that could initiate storms in the zonal flow could reside. The bigger signal for midweek however is going to be the building summerlike heat and humidity. There are indications of +20C 850 mb air near Southern New England by midweek, and given MOS tends to trend toward climo in later forecast projections, it is telling that MEX guidance highs for midweek are some 8-10 degrees warmer than normal. While current forecast calls for highs in the upper 80s, low to mid 90s highs not out of the question as we move into Tuesday and/or Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z update... Thru 00z...high confidence. Widespread showers over RI and southeast MA at 18z in VFR conditions quickly move offshore by 21z/22z. Otherwise VFR with isolated showers elsewhere in VFR. SW winds 5-10 kt ahead of approaching cold front with occasional gusts to 20 kt. After 00z...high confidence. Showers will be offshore with VFR over land and light winds shifting to from SW to WNW with frontal passage. Thursday...high confidence. VFR, dry runways and light west wind, although S-SE afternoon seabreezes. Thursday night...high confidence. VFR, dry and light SW winds. KBOS Terminal...High confidence in TAF. Sea breeze making its normal turn from SE-S-SW this evening. Very low risk of an isolated shower until 22z or so. KBDL Terminal...High confidence in TAF. Outlook /Friday through Monday/... Friday: VFR. Breezy. Friday Night: VFR. Saturday: Mainly VFR, with local MVFR possible. Saturday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA, isolated TSRA. Sunday: Mainly MVFR, with areas VFR possible. Chance SHRA, isolated TSRA. Sunday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Monday: Mainly VFR, with areas MVFR possible. Chance SHRA, isolated TSRA. && .MARINE... This evening/overnight...cold front sweeps across the waters with a wind shift this evening from SW to WNW. Scattered showers will accompany the front. Thu and Thu night...High pressure builds across the waters with pleasant boating weather. Light winds, locally onshore. Dry weather along with good vsby. Outlook /Friday through Monday/... Friday: Winds less than 25 kt. Friday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Saturday: Winds less than 25 kt. Saturday Night through Sunday Night: Winds less than 25 kt. Slight chance of rain showers, isolated thunderstorms. Monday: Winds less than 25 kt. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/Loconto NEAR TERM...Nocera SHORT TERM...Nocera LONG TERM...Loconto AVIATION...Nocera/Loconto MARINE...Nocera/Loconto
Hazardous weather outlook, Aug 19, 4:22 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 PM EDT Wed Aug 19 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-202030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 PM EDT Wed Aug 19 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-202030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 PM EDT Wed Aug 19 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 19, 4:27 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
427 PM EDT Wed Aug 19 2020
MAZ003-004-010>012-192115-
Southern Worcester MA-Eastern Hampden MA-Eastern Franklin MA-
Northern Worcester MA-Eastern Hampshire MA-
427 PM EDT Wed Aug 19 2020
...DEVELOPING THUNDERSTORMS MOVING INTO CENTRAL WORCESTER COUNTY...
At 426 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Petersham to West Springfield. Movement was
east at 25 mph.
Wind gusts in excess of 30 mph will accompany these storms, along
with occasional lightning and brief downpours.
Locations impacted include...
Worcester, Springfield, Chicopee, Enfield, Westfield, Holyoke,
Amherst, Shrewsbury, Agawam, West Springfield, Ludlow, South Hadley,
Holden, Southbridge, Auburn, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4252 7220 4244 7163 4203 7193 4203 7254
4206 7281
TIME...MOT...LOC 2026Z 271DEG 22KT 4247 7223 4213 7263
LocontoSpecial weather statement, Aug 19, 4:58 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
458 PM EDT Wed Aug 19 2020
MAZ005>007-192145-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
458 PM EDT Wed Aug 19 2020
...STRONG THUNDERSTORMS OVER SOUTHEAST NEW HAMPSHIRE TO MOVE INTO
NORTHERN ESSEX COUNTY...
At 456 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newmarket to Pelham. Movement was east at
30 mph.
Pea size hail and winds in excess of 30 mph will accompany these
storms. Cloud to ground lightning and brief heavy downpours can also
be expected.
Locations impacted include...
Lawrence, Haverhill, Methuen, Andover, Dracut, Gloucester, North
Andover, Newburyport, Amesbury, Ipswich, Salisbury, Georgetown,
Boxford, Rockport, Newbury, Groveland, Merrimac, Topsfield, Rowley
and West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4287 7082 4282 7085 4270 7078 4276 7082
4270 7083 4267 7075 4269 7063 4266 7060
4263 7063 4267 7072 4266 7074 4267 7138
4274 7119 4282 7115 4281 7107 4286 7103
4289 7090
TIME...MOT...LOC 2056Z 275DEG 27KT 4306 7099 4273 7131
LocontoSpecial weather statement, Aug 19, 5:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
523 PM EDT Wed Aug 19 2020
CTZ004-MAZ004-005-011-012-192215-
Windham CT-Southern Worcester MA-Central Middlesex County MA-
Eastern Hampden MA-Northern Worcester MA-
523 PM EDT Wed Aug 19 2020
...STRONG THUNDERSTORMS WITH BRIEF GUSTY WINDS MOVING INTO THE
WORCESTER AREA...
At 522 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Holden to near Leicester to Sturbridge.
Movement was east at 15 mph.
Pea size hail and winds in excess of 40 mph will accompany these
storms. Heavy downpours and cloud to ground lightning can also be
expected.
Locations impacted include...
Worcester, Framingham, Marlborough, Shrewsbury, Milford, Hudson,
Westborough, Grafton, Sudbury, Holden, Webster, Southbridge, Ashland,
Auburn, Northbridge, Hopkinton, Northborough, Oxford, Uxbridge and
Millbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4237 7147 4215 7155 4201 7177 4205 7222
4221 7200 4241 7190
TIME...MOT...LOC 2122Z 284DEG 15KT 4233 7186 4220 7193 4209 7209
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:27 PM EDT | Special Weather Statement | BOX | Hampden, Worcester | 48 min |
| Aug 19, 4:58 PM EDT | Special Weather Statement | BOX | Essex | 47 min |
| Aug 19, 5:23 PM EDT | Special Weather Statement | BOX | Worcester | 52 min |
| Aug 19, 6:09 PM EDT | Special Weather Statement | BOX | Middlesex, Norfolk | 51 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.